Alert archive / Illinois / Tornado Warnings in 2025

Tornado Warning 78, NWS Lincoln, IL

July 20, 2025Shelby County, Illinois

NWS Lincoln, IL issued this tornado warning at Jul 20, 2025, 5:00 PM CDT for Shelby County, Illinois. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2025, 5:00 PM CDT (22:00 UTC)
Expired
Jul 20, 2025, 5:15 PM CDT
In force
15 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Shelby County, IL

The radar

The Lincoln radar (KILX), 106 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1688 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

035 
WFUS53 KILX 202200
TORILX
ILC173-202215-
/O.NEW.KILX.TO.W.0078.250720T2200Z-250720T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
500 PM CDT Sun Jul 20 2025

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  Southern Shelby County in central Illinois...

* Until 515 PM CDT.

* At 459 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Tower Hill, or near Shelbyville, moving southeast
  at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southern Shelby County, including the following locations...
  Clarksburg, Strasburg, Lakewood, and Mode.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3922 8889 3929 8901 3945 8889 3935 8854
      3922 8864
TIME...MOT...LOC 2159Z 299DEG 21KT 3934 8888 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MJA
2 follow-up statements
911 
WWUS53 KILX 202205
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
505 PM CDT Sun Jul 20 2025

ILC173-202215-
/O.CON.KILX.TO.W.0078.000000T0000Z-250720T2215Z/
Shelby-
505 PM CDT Sun Jul 20 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
SOUTHEASTERN SHELBY COUNTY...

At 505 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Cowden, or near Shelbyville, moving southeast at 25
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Stewardson, Cowden, Clarksburg, Lakewood, and Mode.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3922 8889 3930 8896 3938 8887 3932 8856
      3922 8864
TIME...MOT...LOC 2205Z 299DEG 21KT 3932 8884 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MJA
354 
WWUS53 KILX 202211
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
511 PM CDT Sun Jul 20 2025

ILC173-202221-
/O.EXP.KILX.TO.W.0078.000000T0000Z-250720T2215Z/
Shelby-
511 PM CDT Sun Jul 20 2025

...THE TORNADO WARNING FOR SOUTHEASTERN SHELBY COUNTY WILL EXPIRE AT
515 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

&&

LAT...LON 3922 8889 3930 8896 3938 8887 3932 8856
      3922 8864
TIME...MOT...LOC 2211Z 299DEG 21KT 3931 8881 

$$

MJA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jul 20, 2:39 PM CDT, 2 hours 21 minutes earlier. Its key messages:

  • Flash Flood Watch remains in effect for locations along and south of a Rushville...to Lincoln...to Hoopeston line through Monday morning.
  • Hot and humid weather will prevail for much of the coming week. Heat index readings will peak well above 100 degrees Wednesday through Friday.
Area forecast discussion, Jul 20, 2:39 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
239 PM CDT Sun Jul 20 2025

.KEY MESSAGES...

- Flash Flood Watch remains in effect for locations along and
  south of a Rushville...to Lincoln...to Hoopeston line through
  Monday morning.

- Hot and humid weather will prevail for much of the coming week.
  Heat index readings will peak well above 100 degrees Wednesday
  through Friday.

&&

.DISCUSSION...
Issued at 239 PM CDT Sun Jul 20 2025

...Flash Flooding Risk Tonight...

MCS that rolled across north-central Illinois this morning has
pushed well to the east and dissipated...but has left an outflow
boundary in its wake north of the I-74 corridor. While scattered
convection may fire along/near the outflow later this afternoon
and evening, the primary focus for widespread convection will be
further S/SW along the instability gradient currently extending
from near Hannibal, Missouri to just south of Terre Haute, Indiana.
12z CAMs have all clustered their heaviest QPF near this boundary
across the S/SW KILX CWA from mid-evening through the overnight
hours. 12z KILX upper air sounding showed copious moisture
throughout the entire depth of the atmosphere, with a daily
record precipitable water value of 2.11...while 19z/1pm SPC
mesoanalysis features PWs of 2.10 to 2.30 everywhere south of
I-74. With a boundary in place, tropical deep-layer moisture to
work with, and a 30-35kt 850mb jet adding additional
moisture/instability...the stage is set for several rounds of
convection across the S/SW CWA tonight. HREF mean QPF is mostly in
the 1 to 2 inch range along/south of a Macomb to Paris line:
however, maximum values are 3 to 5 inches (with a peak of 7 inches
in Sangamon County). Think actual values will range from 1 to 3
inches across this area, with isolated higher amounts possible.
Given the strong signal for heavy rainfall, have opted to maintain
the Flood Watch for much of the CWA through Monday morning, but
have cancelled the watch along/north of a Macomb to Bloomington
line where rainfall will be much lighter.

...Heatwave for Central Illinois...

With scattered showers and thunderstorms lingering across the area
and light E/NE boundary layer flow, temperatures on Monday will
remain near or slightly below normal for this time of year in the
middle 80s. As upper ridging builds over the Mississippi River
Valley, it will push the main baroclinic zone well to the north
into the Upper Midwest/Great Lakes by Tuesday, which will allow a
heatwave to develop across much of the Midwest. A continued
easterly component to the wind will keep temperatures in the upper
80s to around 90 degrees on Tuesday: however, as winds veer to
S/SW, readings will climb into the lower to middle 90s Wednesday
through Friday. After the recent heavy rainfall and with crops
still actively growing and contributing additional moisture to the
atmosphere, surface dewpoints will hover in the middle to upper
70s...with lower 80s at times in a few spots. These high dewpoints
will result in peak afternoon heat index values of 105-115
degrees across the board. Slight cooling may be noted by next
weekend as a short-wave trough flattens the upper ridge and nudges
a frontal boundary southward toward central Illinois: however,
confidence in this scenario remains low. At this point, be
prepared for an oppressively hot and humid period from Tuesday
through at least Friday.

Barnes

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1213 PM CDT Sun Jul 20 2025

Unsettled weather will be in play across central Illinois with a
chance of precip through much of the period. While current
activity is currently in a downward trend in both intensity and
coverage, anticipate storms will redevelop late this afternoon or
evening with a west-to-east oriented line or possibly two setting
up across central Illinois. Storms training over the same area may
lead to a prolonged period of storms on or near station, though
exact timing and location details remain uncertain. Outside of the
precip chances, anticipate VFR conditions this afternoon to lower
to MVFR and eventually IFR overnight. Light and variable winds
currently in place should eventually favor a northeast direction
around 10 kt this evening and overnight, veering to an easterly
direction Monday morning.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for ILZ040>057-061>063-
066>068-071>073.

&&
Hazardous weather outlook, Jul 20, 2:43 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
243 PM CDT Sun Jul 20 2025

ILZ027>031-036>038-211945-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
243 PM CDT Sun Jul 20 2025

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected to redevelop across portions of central
Illinois late this afternoon and continue into tonight. Some of these
storms may generate heavy rainfall. Though the axis of heaviest rain
this evening into tonight is forecast to be further south, it may
not take much to see additional localized flooding where heavy rain
has already fallen this morning. Additionally, there is a marginal to
slight risk for severe weather this evening with damaging wind gusts
the primary hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Oppressive heat will build across the region starting Tuesday
afternoon, and will persist through the rest of the work week. Heat
indices are expected to peak in the 105 to 115 degree range on
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Expected storm motion is toward the east around 30 mph.

ILZ040>057-061>063-066>068-071>073-211945-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
243 PM CDT Sun Jul 20 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected to redevelop across portions of central
Illinois late this afternoon and continue into tonight. Some of these
storms will be capable of producing heavy rainfall which could result
in localized flooding. Additionally, there is a marginal to slight
risk for severe weather this evening with damaging wind gusts the
primary hazard. An isolated, brief tornado cannot be ruled out.

Minor flooding is ongoing along the Little Wabash River near Clay
City.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Oppressive heat will build across the region starting Tuesday
afternoon, and will persist through the rest of the work week. Heat
indices are expected to peak in the 105 to 115 degree range on
Wednesday and Thursday.

Minor flooding will continue along the Little Wabash River near Clay
City through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Expected storm motion is toward the east around 30 mph.

Deubelbeiss

In the hours before

Local storm report, Jul 20, 1:49 PM CDT, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
149 PM CDT Sun Jul 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 AM     Tstm Wnd Dmg     El Paso                 40.74N 89.02W
07/20/2025                   Woodford           IL   Emergency Mngr

            Delayed report. Large tree fell onto an
            adjacent home causing damage to roof and
            siding. Time estimated from radar.

&&

BMD
Special weather statement, Jul 20, 2:13 PM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Lincoln IL
213 PM CDT Sun Jul 20 2025

ILZ027>031-036>038-202200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, and Normal
213 PM CDT Sun Jul 20 2025

...FUNNEL CLOUDS SIGHTED OVER PORTIONS OF CENTRAL ILLINOIS...

Atmospheric conditions exist that favor the possible formation of
cold air funnel clouds. These occur in vertically developed clouds,
which usually are not associated with thunderstorms. They may persist
for an extended period before dissipating.

Low hanging clouds can also appear to dip up and down at times,
but they will not show signs of any rapid rotation. An actual
funnel cloud will exhibit spinning in a counter-clockwise direction.

In rare instances these funnels may briefly touch down. Stay alert
and be prepared to move to a safe shelter if a funnel cloud
approaches the ground.

Deubelbeiss

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:45 AM CDTFlood WatchILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more30 hr
Jul 20, 5:21 AM CDTSpecial Weather StatementILXStark24 min
Jul 20, 5:53 AM CDTSpecial Weather StatementILXMarshall, Woodford22 min
Jul 20, 6:18 AM CDTSpecial Weather StatementILXWoodford27 min
Jul 20, 6:47 AM CDTSpecial Weather StatementILXMcLean13 min
Jul 20, 7:11 AM CDTSpecial Weather StatementILXFord19 min
Jul 20, 4:39 PM CDTSevere Thunderstorm WarningILXChristian, Moultrie, Shelby66 min
Jul 20, 5:40 PM CDTSevere Thunderstorm WarningILXEffingham, Shelby50 min
Jul 20, 5:46 PM CDTSevere Thunderstorm WarningILXCumberland, Effingham, Jasper, Shelby29 min
Jul 20, 5:49 PM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland26 min
Jul 20, 5:52 PM CDTSevere Thunderstorm WarningILXColes, Cumberland23 min
Jul 20, 6:14 PM CDTSevere Thunderstorm WarningILXClark, Crawford, Cumberland, Jasper61 min
Jul 20, 6:40 PM CDTSevere Thunderstorm WarningILXShelby35 min
Jul 20, 6:41 PM CDTSevere Thunderstorm WarningILXChristian21 min
Jul 20, 6:52 PM CDTSevere Thunderstorm WarningILXEffingham, Shelby23 min
Jul 20, 6:57 PM CDTTornado WarningILXEffingham, Shelby16 min

Nearby

Tornado Warnings in Illinois, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.